MAUDE Adverse Event Report: COOK INC WAYNE PNEUMOTHORAX SET; JOL CATHETER AND TIP, SUCTION

COOK INC WAYNE PNEUMOTHORAX SET; JOL CATHETER AND TIP, SUCTION
Model Number N/A
Medical Device Problem Codes Break (1069); Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/25/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
E1:phone: (b)(6).G4 ¿ pma/510(k) #: exempt.This report includes information known at this time.A follow-up report will be submitted should additional, relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported that the wire guide from a wayne pneumothorax set separated.The device was required to drain air from the pleural space.During removal of the wire guide, it was noticed that the wire guide appeared shorter.It was determined that the wire guide separated, and a portion was retained in the patient.An x-ray image was provided showing a significant portion of the wire guide in the patient's thorax.As a result, the patient was transferred to another facility, and a thoracoscopy procedure was performed to remove the wire guide.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Additional information: b5, g2.This report includes information known at this time.A follow-up report will be submitted should additional, relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was provided.The physician reported that the wire was withdrawn and manipulated through the needle."all the procedure was fluid." there were no difficulties advancing the wire; "no resistance at all".
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Correction: h6 (annex a).Investigation ¿ evaluation: it was reported that the wire guide from a wayne pneumothorax set separated.The device was required to drain air from the pleural space of a 76-year-old male patient.During removal of the wire guide, it was noticed that the wire guide appeared shorter.It was determined that the wire guide separated, and a portion was retained in the patient.As reported, the wire was manipulated and withdrawn through the needle; there were no difficulties advancing the wire, "no resistance at all".An x-ray image was provided showing a significant portion of the wire guide in the patient's thorax.As a result, the patient was transferred to another facility, and a thoracoscopy procedure was performed to remove the wire guide.No other adverse effects were reported for this incident.Reviews of the complaint history, drawing, device history record (dhr), quality control, and instructions for use (ifu), were conducted during the investigation.The device was not returned for evaluation; however, an x-ray of the wire guide retained in the patient was provided.Based on this image, it is possible that the entire wire guide was retained in the patient; however, this cannot be confirmed.No evidence of the reported separation is apparent on the image.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot and the related subassembly lots revealed one related non-conformance in which one device was scrapped.A complaint history search did not identify any other events associated with the reported device lot.Based on the available information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in the field.Cook also reviewed product labeling.The ifu supplied with the device states the following in consideration of the reported failure mode: "instructions for use.4.When the needle tip enters the pleural cavity, introduce the flexible end of the wire guide into the needle 10-15 cm.5.Remove the needle, leaving wire guide in place.6.Advance the dilator over the wire guide to achieve desired dilation.Remove dilator, being careful to maintain wire guide position.7.Attach plastic three-way stopcock to the catheter obturator.Fully straighten the curved catheter tip by advancing the catheter obturator.When fully advanced, attach the obturator to the catheter via the luer lock connection.8.Advance the catheter over the wire guide into the pleural cavity to the desired depth.Depth may be guided by the 2.5 cm markings on the catheter.The first mark begins 5 cm from the last side hole.9.Remove the wire guide and catheter obturator¿" based on the available information, no product returned, and the results of the investigation, cook has concluded is this event is related to user error.Based on the investigation findings, it is possible that the wire was damaged by the sharp edge of the needle during withdrawal which may have contributed to the reported separation.The device was not returned for evaluation; however, an x-ray of the wire guide retained in the patient was provided.Based on this image, it is possible that the entire wire guide was retained in the patient; however, this cannot be confirmed.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.

Brand Name
WAYNE PNEUMOTHORAX SET
Common Device Name
JOL CATHETER AND TIP, SUCTION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key19101040
Report Number1820334-2024-00519
Device Sequence Number20689876
Product Code JOL
UDI-Device Identifier00827002565357
UDI-Public(01)00827002565357(17)251023(10)15824371
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/23/2025
Device Model NumberN/A
Device Catalogue NumberC-UTPT-1400-WAYNE-112497-IMH
Device Lot Number15824371
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/08/2024
Supplement Date Received by Manufacturer04/16/2024
06/04/2024
Initial Report FDA Received Date04/12/2024
Supplement Report FDA Received Date04/18/2024
06/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/29/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR
Patient SexMale